Those are great questions. To your first question, I was on Viread for a couple of years and it did not take long for my doctor to notice some problems with my kidneys work up. Because of that we had to switch to Vemlidy. I think bone loss, lactic acid build up, and kidney problems have been the major issues associated with Viread.
Regarding your second question, I am yet to hear of anyone do that. I think some of us quit because of other issues and not from side effects of the antivirals. For example, I have been unable to work because I have bad chronic fatigue and muscular pains. Neither is a side effect from the medication but a separate condition/problem. You will be fine. Most of us on antivirals had anxiety and questions about starting treatment, but once you start you realize that it is not a big deal. It is just like taking medicine for other conditions. I was scared and concerned about starting treatment and a few days into it I was like wow this is not bad as I had imagined it was going to be.
Feel free to address any concerns you have with your provider. Beginning anything can be scary and nerve wracking at first but once you start things improves. I hope this is helpful. Best, Bansah1.
Don’t mention. We are here to help and support each other. Interferon was used in the past and patients who used that treatment had various bad side effects. Luckily, Interferon is not among the medicines used as first line treatments here in the US. Vemlidy, Viread and Entecavir are the first line of treatment medicines.
Some patients have side effects as noted in my previous post but I don’t think it’s very bad compared to what I have heard from those patients who used Interferon.
While you are treatment, you will still be monitored. Therefore if there are issues your provider will pick it from your labs and also from you (that is if you notice any changes or experiences to report).
For example, I have been on Vemlidy for about 3 years now and I have noticed an uptick in my cholesterol level since then. I was able to see this from my labs since I started Vemlidy. It just kept going up and up till now. This happens to be a side effect of Vemlidy, so my primary care provider is monitoring it and if it persist then maybe I might have to take statins for it. I am unable to switch as I have been on the other 2 already. Other than the uptick in my cholesterol levels, I have not experienced anything negative. Each patients tolerance is going to be different hence the importance of monitoring.
I’ve read somewhere that it’s not a side affect of Vemlidy (TAF), but that of Viread (TDF): TDF has a greater off-target effect and not just stops replication, but prevents cholesterol buildup to some extent. So when you switch to TAF, you no longer have that off-target effect and your cholesterol levels rise.
There is some evidence of a lipid-lowering effect of TDF according to the literature related to its use in HIV,24 and the manufacturer attributes these differences in lipid results in the included studies to the fact that TDF has lipid-lowering properties.
On the other hands, the article continues:
Thus, although TDF may lower LDL-C, it is also possible that TAF raises LDL-C. The mechanism for the LDL-lowering ability of TDF has not been elucidated, but it does appear to have an effect on lipids.
I wasn’t able to find a study which compares cholesterol levels in treatment naive patients who started on TDF vs patients starting on TAF.
Thanks for your message. Per the article you shared, TDF which is Viread has some Lipid-lowering properties but Vemlidy does not. In other words Viread will lower cholesterol (LDL) while TAF (Vemlidy ) will raise or increase it. I am confused about your point? That was exactly what I said in my message, that since I started taking Vemlidy I have seen an increase in my cholesterol (LDL) levels. That is exactly what the article you shared is saying. I was on TDF and could tell my cholesterol levels (LDL) were fine, but since I started Vemlidy, I can graph my lab results on my patient portal and I can see my cholesterol level (LDL) keeps going up with each lab work. Vemlidy will raise your cholesterol (LDL) levels while TDF will lower it. You might have misunderstood my statement. Thanks for the discussion.
If I understand correctly, the current consensus is:
According to some studies, switching from TDF to TAF increases cholesterol levels in majority of patients.
However, it’s not clear why cholesterol levels increases after switching from TDF to TAF? Partial explanation is that TDF was suppressing cholesterol levels - so switching to an agent which no longer suppresses cholesterol levels will result in seeing cholesterol increase. However, it is unclear - at least I haven’t found a study - if:
a) TAF is neutral when it comes to cholesterol levels
b) TAF might increase cholesterol levels
I’ve personally started treatment on TAF / Vemlidy and did not have treatment with TDF / Viread before. My cholesterol levels are stable when I look before / during treatment with TAF. But I’m alone just an anecdotal evidence.
Hi @ montana,
Yes, you are correct about the consensus about these 2 medications. On the other hand, it is true that my observation could be considered as anecdotal evidence but I am not the only patient to observe this personally. There is empirical evidence on this. Gilead during their clinical trials observed this in about 6% of the participants.There are other studies that have looked into this and have concluded that yes they see these increases in LDL and triglycerides levels, but don’t understand why or what is leading to this. Lipid Changes After Switch From TDF to TAF in the OPERA Cohort: LDL Cholesterol and Triglycerides
I was sharing this experience so other patients will be aware that this could happen and they should not panic when it does. If you remember I also stressed on the importance of continued monitoring and saying that patients will react differently to any of these antivirals. Not every patient on Vemlidy will experience this, but some patients will. This seems to be a fact, that some people will and others will not. There is no clear understanding why this is so. I hope this helps clarify things. Glad we both can agree that it is a problem but there is no clear understanding of why or how it is happening. Best, Bansah1.
Note: This has also been discussed back in August last here. Check under here:
Key word Switch. It doesn’t mean (at least I didn’t see any controlled study - please correct me if there is any) that TAF is causing cholesterol rise. It could well mean that TDF was lowering cholesterol levels - and withdrawing TDF made cholesterol level rise.
Sure, you can read about this on Gilead(the maker of Vemlidy) website. They talk about this issue of cholesterol in their documentation from the clinical trials. This is something they recorded or observed in some patients in the controlled clinical trial studying these 2 antivirals. Thanks, Bansah1.